Never administer Asprin or Ibuprofen to patients suffering from dengue fever All heart patients suspected of dengue fever who are on regular low-dose aspirin should stop its consumption immediately and contact their treating doctor New Delhi August 24, 2016: The cases of dengue are rampant especially in New Delhi. While most people are seen scouting through journals and articles looking for dengue symptoms and its treatment, they often miss one of the most crucial pieces of information. One must never administer aspirin or ibuprofen to a patient suffering from or suspected to suffer from dengue since it can cause internal bleeding. In addition to this, all heart patients who are on regular low-dose Aspirin and associated drugs must stop its consumption immediately and contact their treating doctor Since dengue presents as a fever with body ache in the beginning, most people mistake it as a case of viral fever caused due to a change in season. They in-turn self-medicate themselves with either Aspirin or Ibuprofen to get relief from the symptoms. This is extremely dangerous for if the patient actually has dengue, their chances of severe bleeding and complications go up drastically. Most heart patients also continue taking Aspirin as a regular feature not realizing that this can be life threatening for them. Creating awareness is the need of the hour. Speaking about the issue, Padma Shri Awardee, Dr K K Aggarwal Honorary Secretary General IMA and President Heart Care Foundation of India said, “Delhi is presently going through a dengue and chikungunya outbreak and not an epidemic, and the cases will continue to come in for the next one month. Common symptoms of dengue include fever along with headache, body ache, fatigue, nausea, and vomiting. Because of the adverse effects ibuprofen and aspirin can have on dengue patients, their administration to all patients must be avoided. Instead, Paracetamol should be used to treat common symptoms such as fever and body aches." Dengue fever is transmitted by female Aedes Aegypti mosquitoes, which acquire the virus while feeding on the blood of an infected person. Dengue occurs in two forms: Dengue fever and dengue hemorrhagic fever or severe dengue. A person is said to be suffering from severe dengue when there is capillary leakage. Patients who have dengue fever do not have capillary leakage. Dengue fever is marked by the onset of sudden high fever, severe headache and pain behind the eyes, muscles, and joints. There is no specific treatment for dengue fever apart from early recognition and adequate hydration. Use of aspirin during dengue fever is not recommended owing to increased bleeding tendency. The infecting organism in dengue affects the platelets, which are responsible for clotting (stopping bleeding) increasing the tendency of the person to bleed. Aspirin and Ibuprofen also have similar action. Both of them together could cause the person to bleed excessively pushing the patient into what is called the ‘Dengue Shock Syndrome.' And once in this stage, medical treatment is needed in an emergency basis, and hospitalization becomes necessary because of its life-threatening nature. One must, however, remember that platelet transfusion is not the solution in the majority of the dengue cases unless the counts are less than 10,000, and there is active bleeding. Unnecessary transfusions can cause more harm than good. Instead, one must keep a tab on the hematocrit levels as their count decides the adequate requirement of fluids required by the body. Here is a simple formula of 20 that can be followed to identify dengue patients: • Rise in pulse by 20 • Fall in upper blood pressure by more than 20 • Rise in hematocrit by more than 20 percent • Rapid fall in platelets to less than 20,000 • More than 20 hemorrhagic spots on the arm in one inch after tourniquet test • Difference between upper and lower blood pressure is less than 20 • Start fluid replacement at 20 ml/kg/hour immediately in such patients, and shift to nearest medical center for observation.